Texas, 2022

Hail in Texas, April 17, 2022

April 17, 2022 · NWS SHV · 1 event in 1 county or zone

A stationary front extended from west to east along the I-20 corridor of East Texas and North Louisiana around daybreak on April 17th, which slowly lifted back north into Northeast Texas and Southern Arkansas through the afternoon. Meanwhile, an upper level trough dove southeast through the Southern Plains during the day, reinforcing a cold front southeast across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A stationary front extended from west to east along the I-20 corridor of East Texas and North Louisiana around daybreak on April 17th, which slowly lifted back north into Northeast Texas and Southern Arkansas through the afternoon. Meanwhile, an upper level trough dove southeast through the Southern Plains during the day, reinforcing a cold front southeast across the region. These features enhanced large scale ascent as they interacted with a warm, moist, and unstable air mass that had begun to surge back to the north. As a result, scattered showers and thunderstorms developed and spread east-northeast from late morning through the afternoon across Northeast Texas, Southwest Arkansas, and North Louisiana. An isolated severe thunderstorm developed over Titus County Texas, producing large hail near the Winfield community before shifting off to the east into Southwest Arkansas and North Louisiana through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 17, 10:15 AM CST, 55 minutes earlier.

Area forecast discussion, Apr 17, 10:15 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1115 AM CDT Sun Apr 17 2022

.UPDATE...

Easter Sunday brings an active weather setup across the ArkLaTex and
surrounding areas with the potential of severe weather into the
afternoon and early evening hours. The latest mid-level analysis
indicates a 500mb shortwave trough over the Oklahoma Panhandle with
the local area in a zonal flow ahead of this feature. At the
surface, a weak 1011mb low is centered north of Marshall. East of
the low, a stationary frontal boundary extends across northern
Caddo/Bossier/Webster parishes and then along the AR/LA border
further east. It is most indicative by a wind shift and temp/dew
point gradients with dew points in the upper 50s north of the
boundary and in the upper 60s south of the boundary. To the
southwest of the low, a cold front extends to north of Tyler.
Visible satellite imagery indicates most of the area is overcast
this morning with stratus setup along the frontal boundary.
Scattered showers and thunderstorms are now developing in
southeastern Oklahoma and northeast Texas.

This afternoon, the aforementioned shortwave will slide eastward
across Oklahoma into Arkansas while the weak surface low shifts
slowly eastward into northern Louisiana. As the shortwave and its
associated forcing nears the area, it will tap into moderate
instability (SBCAPE 2500 J/kg) in a moderate to strongly sheared
environment (0-6km 45-55 kts). This will be conducive to the
continued development of thunderstorms into the early afternoon
hours. The SPC HREF is in fairly good agreement that over the next
couple of hours we will see convection developing over
southeastern Oklahoma and fairly quickly congealing into multi-
cell complex that will slide southeastward across the ArkLaTex
into northern Louisiana by the early afternoon and central
Louisiana by early evening. Hi-res models are also hinting that
there could be a few discrete thunderstorms, possibly supercells
ahead of the multi-cell feature. Large hail and damaging winds are
the primary threats for northeast Texas, southern Arkansas, and
northern/central Louisiana while localized flash flooding cannot
completely be ruled out. Given the possibility of super cellular
development, an isolated tornado cannot be ruled out in this
environment along the frontal boundary.

While it is conditional on the development of a supercell with a
rotating updraft strong enough to sustain hail growth, there are
signs today we could have large hail today in northern Louisiana.
The Storm Prediction Center has highlighted this as a hatched
area, indicating 2" hail or larger is possible in that area. SPC's
mesoanalysis Large Hail Parameter (1.6) and Significant Hail
Parameter (2) are giving values that it is not out of the question
a super cell could hen egg size (2.00") hail and possibly larger
coincidentally on this Easter Sunday.

As the low shifts further eastward this evening, showers and
thunderstorms will come to an end across central Louisiana and drier
air aloft will advect into the area. East Texas and southeastern
Oklahoma should begin to see some clearing skies early tonight, but
saturated grounds should contribute to the redevelopment of stratus
and possibly fog tonight.

For temperatures, the frontal boundary's placement will be key in
impacting highs today. North of the boundary, in southwestern
Arkansas and southeastern Oklahoma, highs will range from the upper
60s to lower 70s. South of the boundary, in the warm and moist air
mass, highs will warm into the lower to mid 80s for Deep East Texas
and south of the I-20 corridor in Louisiana. Tonight, with the cold
front sliding southeast of the area, the cooler and drier air mass
will allow for lows ranging from the mid 40s north of the I-30
corridor to the mid 50s in Deep East Texas and central Louisiana.
/04-Woodrum/

&&

.PREV DISCUSSION... /issued 638 AM CDT Sun Apr 17 2022/

AVIATION...

For the 17/12Z TAFs, vis/cigs continue to drop at most area
terminals with the development of patchy fog. MVFR and IFR
conditions will continue through the daytime hours as showers and
thunderstorms should increase in coverage after daybreak across
northern airspace, spreading south as the day continues. IFR cigs
to persist with storm development, with brief reduction in
visibility in locally heavy rainfall. Winds from the ENE at 5-10
kts will become more southerly across southern terminals as the
day continues, with northerly winds building in to the north of
the frontal boundary.

/26/

PREV DISCUSSION... /issued 358 AM CDT Sun Apr 17 2022/

SHORT TERM.../Today through Monday/

Another round of strong to severe thunderstorms will again be
possible today across the Four State Region. The latest SPC Severe
Weather Outlook continues a Slight Risk (Level 2/5) for northwest
and north central Louisiana along and east of the I-49 corridor,
including portions of southern Union County. A Marginal Risk
(Level 1/5) wraps around to the north and west, including El
Dorado, Texarkana, Longview, Shreveport and Lufkin, with the
remainder of the region included in a general thunderstorm risk.
The primary threat associated with today's stronger storms will
be damaging wind, with large hail and a few isolated tornadoes
also possible, as our environment will favor stronger shear today
than it did yesterday.

The atmospheric culprit responsible for today's soggy pattern is
a stationary front parked along the I-20 corridor. Weak isentropic
forcing will favor the development of isolated to scattered
showers and thunderstorms after daybreak, with the highest PoPs
along and north of the boundary. Short range model guidance
suggests that the boundary will lift north during the morning,
allowing for a warm, moist and unstable airmass to push further
north into the ArkLaTex, with large-scale ascent increasing ahead
of the boundary. Convection will initiate in earnest during the
mid to late morning hours, ahead of the upper level trough diving
south into the afternoon, which will provide the best forcing in
far eastern Texas into Louisiana during the afternoon hours.

As the afternoon continues, storms will diminish from northwest to
southeast as the boundary transitions into a cold front and
migrates gradually out of the Four State Region, sweeping the
remaining showers and storms out of the area by midnight Monday.
Clouds will begin to break up overnight, with skies clearing to
make way for sunny conditions for the remainder of the day Monday.

High temperatures today will hinge entirely upon the northward
advancement of the stationary boundary. At this point, it looks
as though the boundary will lift north far enough to allow upper
70s to low 80s along and south of the I-20 corridor. Prolonged
cloud cover, rainfall and insulation from the southerly flow will
keep southwest Arkansas and extremed southeast Oklahoma in the
upper 60s through the afternoon. Monday morning will find the
ArkLaTex getting up to a chilly start in the mid 40s north to mid
50s south, warming into the 70s areawide under sunny skies.

/26/

LONG TERM.../Monday Night through Saturday Night/

Post-frontal air mass and cold air advection will allow for chilly
overnight temperatures on Monday night with lows dropping into the
40s across the majority of the region. Our northernmost zones may
even see some upper 30s given the proximity of a strong Canadian sfc
high building south into northern Arkansas by daybreak on Tuesday.
As the high shifts east of the region later on Tuesday, look for a
return to SE flow by the afternoon with highs reaching into the 70s.

A warming trend will carry through the remainder of the long-term
period with a few chances of rain possible interspersed during that
timeframe. The first will come late Tuesday night into Wednesday as
a shortwave trough pivots eastward from the Plains across the mid-
section of the country. The best forcing will remain well north of
our region along with the associated sfc cold front so don't expect
widespread convection with this system. Better rain chances will
reside across our northern zones, generally along and north of I-30
on Wednesday where high temperatures will range from the mid to
upper 70s. Farther south, expect lower 80s as any convection should
remain more isolated to widely scattered at best.

As we shift later in the week, expect rain chances to diminish as
temperatures climb even higher thanks to an expanding upper level
ridge across the SE CONUS. This will push high temperatures into the
80s areawide from Thursday on through the weekend, including mid to
upper 80s across much of region on Friday and Saturday. By Saturday,
the next major trough out west will be ejecting from the Rockies out
across the Plains with showers and thunderstorms increasing just
upstream across much of the Red River Valley. Expect some of this
convection to work SE into our NW zones by Saturday/Saturday night,
but coverage should remain isolated to scattered as better forcing
will stay to our W/NW through the end of the long-term period on
Saturday night. For now, the threat of severe weather does appear to
increase with this weekend system but the extent of this potential
remains murky given the time range of roughly a full week out in the
forecast.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  74  49  74 /  10   0   0   0
MLU  51  71  47  71 /  30   0   0   0
DEQ  45  73  43  71 /   0   0   0   0
TXK  50  72  47  72 /   0   0   0   0
ELD  45  71  43  70 /  10   0   0   0
TYR  53  75  50  77 /   0   0   0   0
GGG  53  74  48  76 /   0   0   0   0
LFK  57  78  52  80 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

04/19/26
Hazardous weather outlook, Apr 17, 5:15 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
615 AM CDT Sun Apr 17 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
615 AM CDT Sun Apr 17 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms are expected to
develop and move across the region today, beginning in East Texas
and Southeast Oklahoma this morning and gradually spreading east
into North Louisiana and South Arkansas through the afternoon and
early evening. Severe thunderstorms will be possible and mainly
pose a threat of large hail and damaging wind gusts. However, the
threat of isolated tornadoes will also be in play as low-level
shear increases along and ahead of the advancing cold front and
upper level shortwave which will provide sufficient forcing for
the development of supercell storms, especially this afternoon
across North Louisiana where the highest instability will reside.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

After a break early in the week, the scattered thunderstorms will
return to the region late Tuesday night through Wednesday. A few
of these storms may become strong to severe, but low confidence
remains with this forecast through mid week. Beyond that, storms
should hold off until late next weekend with significant warming
expected ahead of the next storm system and associated cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed today through early
this evening. Please relay any information about observed severe
weather to the National Weather Service.

19

In the hours before

Special weather statement, Apr 17, 9:37 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1037 AM CDT Sun Apr 17 2022

OKZ077-171630-
McCurtain OK-
1037 AM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of McCurtain County
through 1130 AM CDT...

At 1036 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Octavia to 6 miles northeast
of Fort Towson. Movement was east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin,
Eagletown, Plunketville, Rufe, Smithville, Hochatown, Watson,
Goodwater, Battiest, Pickens, Mount Herman, Sherwood, Holly Creek,
Glover and Slim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3451 9446 3407 9447 3391 9452 3393 9512
      3394 9515 3394 9516 3420 9515 3425 9513
      3425 9505 3440 9505 3451 9499
TIME...MOT...LOC 1536Z 269DEG 27KT 3447 9494 3406 9516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

13
Special weather statement, Apr 17, 10:29 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1129 AM CDT Sun Apr 17 2022

ARZ050-059-OKZ077-171730-
Sevier AR-Little River AR-McCurtain OK-
1129 AM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of northwestern Little
River, northwestern Sevier and eastern McCurtain Counties through
1230 PM CDT...

At 1129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Octavia to 20 miles west of
De Queen to Broken Bow to 8 miles southwest of Idabel. Movement was
east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
De Queen, Horatio, Idabel, Broken Bow, Gillham, Haworth, Bokhoma,
Eagletown, Moon, Cerrogordo, Hochatown, Goodwater, Shinewell,
Sherwood, Holly Creek, America, West Line and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3419 9447 3419 9425 3401 9424 3374 9452
      3377 9482 3376 9488 3379 9492 3382 9491
      3383 9492 3381 9492 3381 9495 3383 9494
      3384 9497 3400 9480 3411 9473 3436 9479
      3440 9446
TIME...MOT...LOC 1629Z 268DEG 31KT 3429 9473 3411 9469 3401 9475 3383
9494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

13
Special weather statement, Apr 17, 10:33 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1133 AM CDT Sun Apr 17 2022

TXZ096-171700-
Red River TX-
1133 AM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southern Red River
County through NOON CDT...

At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bogata, or 12 miles southwest of Clarksville, moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Clarksville, Boxelder, Bogata, Avery, Annona, English, Lydia and
Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3370 9479 3345 9475 3342 9530 3347 9531
      3360 9531
TIME...MOT...LOC 1633Z 260DEG 44KT 3353 9524

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

13
Special weather statement, Apr 17, 10:34 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1134 AM CDT Sun Apr 17 2022

TXZ108-109-171700-
Franklin TX-Titus TX-
1134 AM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of northern Franklin
and northwestern Titus Counties through NOON CDT...

At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Mount Vernon, or 10 miles southwest of Hagansport,
moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mount Pleasant, Hagansport, Mount Vernon, Winfield and Talco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 9531 3340 9509 3339 9508 3339 9506
      3338 9505 3338 9502 3339 9502 3339 9498
      3318 9493 3314 9531
TIME...MOT...LOC 1634Z 260DEG 44KT 3324 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

13

The radar

The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Titus

When
April 17, 11:10 AM CST
Where
Titus County, 2.54 mi E of Winfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.175, -95.076

Ping pong ball size hail fell just northeast of the Winfield community on Highway 67.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015163.